Advertisement

Results in Mathematics

, Volume 72, Issue 1–2, pp 649–664 | Cite as

Betweenness Relations in a Categorical Setting

  • J. BrunoEmail author
  • A. McCluskey
  • P. Szeptycki
Article

Abstract

We apply a categorical lens to the study of betweenness relations by capturing them within a topological category, fibred in lattices, and study several subcategories of it. In particular, we show that its full subcategory of finite objects forms a Fraissé class implying the existence of a countable homogenous betweenness relation. We furthermore show that the subcategory of antisymmetric betweenness relations is reflective. As an application we recover the reflectivity of distributive complete lattices within complete lattices, and we end with some observations on the Dedekind–MacNeille completion.

Keywords

Betweenness relations R-relations road systems antisymmetry separativity distributive closure Grothendieck firbration MacNeille completion lattices preorder partial order 

Mathematics Subject Classification

18D35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

The authors would like to extend their gratitude to Walter Tholen and Lili Shen for their many helpful suggestions to the paper. We would also like to extend our sincere gratitude to the referee for her/his very delicate review of our manuscript: we consider her/his comments as invaluable to our work and its exposition.

References

  1. 1.
    Adámek, J., Herrlich, H., Strecker, G.E.: Abstract and concrete categories: the joy of cats. Repr. Theory Appl. Categ. 17, 1–507 (2006). (Reprint of the 1990 original [Wiley, New York; MR1051419])MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bankston, P.: Road systems and betweenness. Bull. Math. Sci. 3(3), 389–408 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bankston, P.: When Hausdorff continua have no gaps. Topol. Proc. 44, 177–188 (2014)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bankston, P.: The antisymmetry betweenness axiom and Hausdorff continua. Topol. Proc. 45, 189–215 (2015)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Düvelmeyer, N., Wenzel, W.: A characterization of ordered sets and lattices via betweenness relations. Results Math. 46(3–4), 237–250 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Erné, M.: The Dedekind–MacNeille completion as a reflector. Order 8(2), 159–173 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fishburn, P.C.: Betweenness, orders and interval graphs. J. Pure Appl. Algebra 1(2), 159–178 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fraïssé, R.: Sur certaines relations qui généralisent l’ordre des nombres rationnels. C. R. Acad. Sci. Paris 237, 540–542 (1953)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Hedlíková, J., Katriňák, T.: On a characterization of lattices by the betweenness relation—on a problem of M Kolibiar. Algebra Univ. 28(3), 389–400 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Huntington, E.V., Kline, J.R.: Sets of independent postulates for betweenness. Trans. Am. Math. Soc. 18(3), 301–325 (1917)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kechris, A.S., Pestov, V.G., Todorcevic, S.: Fraïssé limits, Ramsey theory, and topological dynamics of automorphism groups. Geom. Funct. Anal. 15(1), 106–189 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kubiś, W.: Fraïssé sequences: category-theoretic approach to universal homogeneous structures. Ann. Pure Appl. Log. 165(11), 1755–1811 (2014)CrossRefzbMATHGoogle Scholar
  13. 13.
    Mac Lane, S.: Categories for the working mathematician, volume 5 of Graduate Texts in Mathematics, 2nd ed. Springer, New York (1998)Google Scholar
  14. 14.
    Macpherson, D.: A survey of homogeneous structures. Discrete Math. 311(15), 1599–1634 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pambuccian, V.: The axiomatics of ordered geometry I. Ordered incidence spaces. Expos. Math. 29(1), 24–66 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Pasch, M.: Vorlesungen über Neuere Geometrie. Teubner, Leipzig (1882)zbMATHGoogle Scholar
  17. 17.
    Ploščica, M.: On a characterization of distributive lattices by the betweenness relation. Algebra Univ. 35(2), 249–255 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Truss, J.K.: Betweenness relations and cycle-free partial orders. Math. Proc. Camb. Philos. Soc. 119(4), 631–643 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.University of BathBathUK
  2. 2.National University of IrelandGalwayIreland
  3. 3.York UniversityTorontoCanada

Personalised recommendations